Metric Möbius geometry and a characterization of spheres


We obtain a Möbius characterization of the n-dimensional spheres S n endowed with the chordal metric d 0. We show that every compact extended Ptolemy metric space with the property that every three points are contained in a circle is Möbius equivalent to (S n, d 0) for some n ≥ 1.

This is a preview of subscription content, access via your institution.


  1. 1

    Bourdon M.: Structure conforme au bord et flot géodésique d’un CAT(−1)-espace. Enseign. Math. (2) 41(1-2), 63–102 (1995)

    MathSciNet  MATH  Google Scholar 

  2. 2

    Buckley S.M., Falk K., Wraith D.J.: Ptolemaic spaces and CAT(0). Glasg. J. Math. 51, 301–314 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  3. 3

    Buyalo, S., Schroeder, V.: Möbius structures and ptolemy spaces: boundary at infinity of complex hyperbolic spaces, arXiv:1012.1699 , 2010

  4. 4

    Foertsch, Th., Lytchak, A., Schroeder, V.: Nonpositive curvature and the ptolemy inequality, vol. 22, p. 15. International Mathematics Research Notices (IMRN) (2007)

  5. 5

    Foertsch Th., Schroeder V.: Hyperbolicity, CAT(−1)-spaces and the ptolemy inequality. Math. Ann. 350(2), 339356 (2011)

    MathSciNet  Article  Google Scholar 

  6. 6

    Foertsch Th., Schroeder V.: Group actions on geodesic ptolemy spaces. Trans. Amer. Math. Soc. 363(6), 28912906 (2011)

    MathSciNet  Article  Google Scholar 

  7. 7

    Hamenstädt U.: A geometric characterization of negatively curved locally symmetric spaces. J. Differ. Geom. 34(1), 193–221 (1991)

    MATH  Google Scholar 

  8. 8

    Hitzelberger P., Lytchak A.: Spaces with many affine functions. Proc. AMS 135(7), 2263–2271 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  9. 9

    Ibragimov Z.: Hyperbolizing hyperspaces. Mich. Math. J. 60(1), 215–239 (2011)

    MATH  Article  Google Scholar 

  10. 10

    Schoenberg I.J.: A remark on M. M. Day’s characterization of inner-product spaces and a conjecture of L. M. Blumenthal. Proc. Amer. Math. Soc. 3, 961–964 (1952)

    MathSciNet  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Viktor Schroeder.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Foertsch, T., Schroeder, V. Metric Möbius geometry and a characterization of spheres. manuscripta math. 140, 613–620 (2013).

Download citation

Mathematics Subject Classification

  • 51K99